Drug mixing or polydrug use is the practice of combining different substances. It could be done by consuming all the different substances at the same time, or by taking a different substance while one is still under the effects of another. There are legitimate medical reasons for polydrug use, but the term is most often used when describing recreational or compulsive substance use.
Polydrug does not have to involve prescription medications or illicit drugs. It may also involve the use of readily available legal substances like alcohol, caffeine, or nicotine. More than ever, it now involves the use of dangerous but still uncontrolled substances to produce so-called legal highs.
Boston Drug Treatment Centers sees a fair number of individuals check into local detox facilities and substance rehabs for polydrug use. As expected, the large number of college students and the party culture in Greater Boston do play a role in the relatively high local rates of polydrug misuse. However, it is a fairly common practice among most people with substance use disorder.
Why do people combine drugs?
People combine drugs for several different reasons. Some of the reasons include the following:
4.) As a substitute to stave off withdrawal symptoms. Withdrawals to certain drugs such as opioids and alcohol can be extremely uncomfortable. The choice of substitute can occasionally be deadly. For instance, there have been cases of people drinking industrial solvents when alcohol was unavailable.
5.) Combinations may be unintended. Benzodiazepines are commonly prescribed for anxiety and epileptic seizures and are mostly safe when taken as prescribed. However, they are sometimes combined with alcohol and other sedatives unintentionally, which can lead to stronger sedation.
Effects of combining depressants
Generally speaking, combining depressants produces a more pronounced, potentially fatal sedative effect. This type of combination tends to be the most lethal as it may stop a person’s breathing. Combining opioids, alcohol, benzodiazepines, ketamine, and other sedatives drugs can cause the following:
Effects of combining stimulants
As might be expected, combining stimulants usually has a synergistic effect. Even seemingly less harmful substances like nicotine and caffeine can heighten the effects of cocaine, methamphetamine, MDMA, and other stimulants. Some effects may include:
Effects of combining stimulants and depressants
Mixing “uppers” and “downers” can create unpredictable interactions and effects in polydrug users. Multiple drugs can sometimes create different substances in the body that cause unintended effects on users. For example, consuming cocaine and alcohol together creates toxic cocaethylene in the body. Smoking different drugs can leave the lungs more vulnerable to infection compared to using just one type.
One particularly common and dangerous combination is combining alcohol and MDMA. Doing so can cause severe dehydration and cause permanent kidney damage. This type of polydrug use is fairly common around colleges and universities, of which there are many in Boston.
Other complications of long-term polydrug use
Polydrug use of all kinds tends to have some risks associated with it. This includes but is not limited to the following:
2.) Heightened risk of violent incidents.
The intense and unpredictable mood swings caused by polydrug use can greatly increase the risk that a long-time multiple drug user will be involved in a violent incident.
3.) Increased risk of developing mental illnesses.
Long-term polydrug use can wreak havoc on the normal functioning of the brain. A 10-year study found that the number of drugs a person used could be a predictor of greater mental distress over time.
Mixing drugs is generally not a very good idea. Using multiple substances tends to be more harmful to your physical and mental health than using just one type of drug. Additionally, the effects of long-term polydrug use are much more difficult to treat as well.
If you are prescribed a drug that may have serious interactions with other substances, chances are your physician will warn you about them. Nevertheless, it’s important to do your due diligence and to contact a qualified medical professional if you have any concerns about your prescription medications interacting with other substances.